Thyroid Disorders Community
What would you do?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

What would you do?

Test       Range                 October '09 result April '10 result July '10 result
TSH       0.450-4.500 4.340 uIU/mL 0.07 uIU/mL 0.082 uIU/mL
Free T4       0.82-1.77 1.55 ng/dL                 0.17 ng/dL                 0.60 ng/dL
Reverse T3      90-350                 352 pg/mL                 44 pg/mL                 166 pg/mL
Free T3       2.0-4.4 2.8 pg/mL                 15.4 pg/mL 6.7 pg/mL
Ferritin, serum 13-150                 32 ng/mL                 18 ng/mL                 36 ng/mL

These are the levels I've had on my past 3 blood tests.

I am a 23 yr old female who has been being treated for hypothyroidism/adrenal insufficiency, fibro/CFS, with cytomel, HC, and synthroid.

My main symptoms are daily fatigue and extremely achey (achy) neck and shoulders as well as what I call "lead legs" when I just get totally drained very suddenly.

I felt good from late Feb to the end of April 2010. At taht time I was on 50 mcg cytomel taken all in one dose about 7a.m. along with 10 mg of HC at 7 a.m. and 5 mg at noon. I did have some "hyper" symptoms of heart pounding and feeling hot so I was concerned I was taking a little too much cytomel.

I had blood tests done at the end of April that my doctor said indicated I was taking too much cytomel because my FT3 was 15.4.(see above chart). He decreased my cytomel from 50 to 25 mcg daily and added 25 mcg synthroid. We also decreased my HC from 15 mg to 10 mg bc I had gained some weight from a really overwhelming increase in appetite and I thought the HC may have been causing that.

After this decrease I started feeling super tired and achey (achy) again. Doctor said I could increase cytomel from 25 to 35 mcg and stay on 25 mcg synthroid. This increase may have given me slightly more energy but the aches and pains were still very prevalent along with the post work "crashes" where all I did was lay on the couch in exhaustion and pain.

Got my blood test results back from July 2010 and doc was kinda unsure how to proceed. Said he was going to treat me for my symptoms instead of results since TSH was really low and FT3 was still high even though I'm still feeling hypo.

On August 23, 2010, He let me increase my cytomel from 35 to 40 mcg but I felt "hyper" so I have since lowered it back to 35 mcg. I also tried 37.5 mcg but it still made me feel hyper. But at 35 mcg I feel hypo.

What do you think I should do? I read on the website: www.thyroid-rt3.com that taking synthroid can increase your RT3 and this can make your T3 not as effective. Should I ask my doctor if I can start taking just cytomel and no synthroid? The evidence I have to support this is that when I was feeling better in April my  FT4 was low (0.17) and my RT3 was low (44) . Then after my doctor added synthroid my numbers went to FT4 (0.60) and RT3 (166). So my RT3 had increased quite a lot which coincides with me feeling worse.

Could it also be that my adrenals are still not up to par? Should I increase my HC back up to 15 mg from 10mg?

Also do you think my iron level is low? and could be causing problems?

I would really, really appreciate any advice and thoughts.

Thanks so much in advance!

Take Care!



.
Blank
499534_tn?1328707778
You are feeling hypo because you are. Your free t4 is way too low. You need more synthroid. You are on too much cytomel and not enough synthroid. Never mind about your reverse t3 unless it reaches high normal to above normal range.
The way your meds and levels are, you are having both hyper and hypo symptoms.
Here is the rule of thumb where your ranges should be:
Free T4 mid normal range
Free T4 mid to high normal range
When on t3 med you cannot go by the TSH as it will make you look hyper.
Unless your reverse t3 goes above the normal range, you have nothing to worry about.
Right now you need to get your Dr to up your synthroid and lower your cytomel. Also....are you divinding your cytomel into 2 dosages? Half in the morning and the other 1/2 approx 6 hrs later??
Also keep an eye on your ferritin levels...I would supplement with whole food source to keep it at a proper level.
Related Discussions
4 Comments Post a Comment
Blank
1070570_tn?1283439813
Test       Range                 October '09 result April '10 result July '10 result
TSH       0.450-4.500 4.340 uIU/mL 0.07 uIU/mL 0.082 uIU/mL
Free T4       0.82-1.77 1.55 ng/dL                 0.17 ng/dL                 0.60 ng/dL
Reverse T3      90-350                 352 pg/mL                 44 pg/mL                 166 pg/mL
Free T3       2.0-4.4 2.8 pg/mL                 15.4 pg/mL 6.7 pg/mL
Ferritin, serum 13-150                 32 ng/mL                 18 ng/mL                 36 ng/mL
Blank
1070570_tn?1283439813
I can't get my results to line up right. Also is there any way for me to delete the above post?

TSH (range 0.450-4.500)
Oct'09-      4.340uIU/mL
April '10-    0.07
July'10       0.082

FT4(range 0.82 - 1.77)
Oct;09       1.55 ng/dL
April '10      0.17
July'10        0.60

RT3 (range 90-350)
Oct '09      352 pg/mL
April'10      44
July'10       166

FT3 (range 2.0- 4.4)
Oct'09        2.8 pg/mL
April'10       15.4
July '10       6.7

Ferritin (range 13-150)
Oct '09       32 ng/mL
April'10       18
July'10        36
Blank
499534_tn?1328707778
You are feeling hypo because you are. Your free t4 is way too low. You need more synthroid. You are on too much cytomel and not enough synthroid. Never mind about your reverse t3 unless it reaches high normal to above normal range.
The way your meds and levels are, you are having both hyper and hypo symptoms.
Here is the rule of thumb where your ranges should be:
Free T4 mid normal range
Free T4 mid to high normal range
When on t3 med you cannot go by the TSH as it will make you look hyper.
Unless your reverse t3 goes above the normal range, you have nothing to worry about.
Right now you need to get your Dr to up your synthroid and lower your cytomel. Also....are you divinding your cytomel into 2 dosages? Half in the morning and the other 1/2 approx 6 hrs later??
Also keep an eye on your ferritin levels...I would supplement with whole food source to keep it at a proper level.
Blank
1070570_tn?1283439813
Thank you laura for your quick response! It makes me feel good that someone would take the time to respond to me.

I have been told I have a conversion issue due to a high RT3 level in April (352)- don't convert T4 to T3 optimally, instead it converts to RT3 which cancels out the T3 that's trying to get into my cells. That's why I was wondering if increasing the synthroid was just gonna increase my RT3 and make me feel worse. When I was feeling better in April I wasn't taking any synthroid I was on 50mcg cytomel, but i started to have hyper feelings so he halfed my cytomel dose to 25mcg and added 25 mcg synthroid and I haven't felt good since. But I will mention an increase of synthroid to my doc to see if that helps.

I have noticed from reading old posts on here that most people aren't taking over 10 mg of cytomel. I am on 35 mcg at the moment.
Has anyone ever been treated solely on T3 and had success? what dosage?

Also, do you split your cytomel pills? I use a pill splitter and can never get them halved just right. Does anyone else have problems getting an even split?

If I do start splitting my doses up twice a day, then do I need to avoid food before taking my next dose of cytomel or does food not affect absorption of cytomel? And what's the latest time I should wait before taking cytomel so that it doesn't affect my sleep?

Thanks again,
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
Avatar_m_tn
Blank
flyingfool
WI